A 40-year-old man in Scotland has developed a rare condition known as ‘baboon syndrome’.
The condition, which causes a rash to develop on the armpits, chest, groin and over the buttocks, is an unusual side effect of taking penicillin.
It was given its name because the rash it causes on the buttocks resemble the rear of baboons.
A 40-year-old man in Scotland developed ‘baboon syndrome (pictured) after suffering a reaction to penicillin. The condition causes a rash on the armpits, groin and buttocks
The Scottish patient, whose case was reported in the BMJ Case Reports, developed tonsillitis and was prescribed the antibiotic penicillin by his GP.
Several days later, he developed a severe rash which led to him being diagnosed with baboon syndrome, LiveScience reports.
The syndrome, which is technically called symmetrical drug-related intertriginous and flexural exanthema, is usually caused by an allergic reaction to penicillin but it can also occasionally be triggered by exposure to nickel or mercury.
There have also been cases reported of it being triggered by chemotherapy and heartburn medication.
The 40-year-old patient’s case was reported by doctors at NHS Lothian who treated him.
He went to hospital after his GP gave him penicillin for his tonsillitis and he found himself unable to swallow.
Baboon syndrome was given its name because it causes a red rash on the buttocks which makes them resemble the buttocks of a baboon
An A&E doctor put him on intravenous benzylpenicillin – a different type of antibiotic – and gave him steroids to treat the inflammation.
Within 24 hours he developed a rash on his groin and elbow.
Doctors thought he was suffering an allergic reaction to penicillin and so put him on a different type of antibiotic.
Within two days his tonsillitis had improved but the rash had spread to his armpits, buttocks, stomach and thighs and had become painful.
The rash in his groin area had become so severe that the tissue was beginning to die.
Once it had been ascertained that he did not have a flesh eating disease, such as necrotising fasciitis, he was diagnosed with baboon syndrome.
‘It’s not a very common condition,’ Dr Andreas Bircher from University Hospital of Basel told LiveScience.
Dr Bircher, who was not involved in this patient’s treatment, went on to explain that the condition is most common in men.
The Scottish man stopped taking antibiotics and his rash was treated with steroids.
He left hospital after 11 days and his rash completely cleared up.
Baboon syndrome usually disappears within a week when the patient is given steroid treatment.
It usually occurs within two days of taking antibiotics and is very rare in children.